Blisters from Sun?

Discussion in 'Fibromyalgia Main Forum' started by mshurley, May 24, 2007.

  1. mshurley

    mshurley New Member

    OK, here's one for ya...
    Whenever I am in the sun (even just driving and the sun coming in on my arm), I break out in little tiny (pin head small) type of blisters. I thought it was acne, but when you look closer they are blisters not zits. If you pop them (I know, you shouldn't but who can it doesn't hurt and white liquid type comes out.
    The break out isn't all over like a rash, just sporadically and generally only on my back, shoulders, arms and chest but occasionally my face and legs.
    Is this too tied to FMS or just something else?

    Any ideas?
  2. mshurley

    mshurley New Member

    Thank you for the response. I don't get the fever blisters on my lips (occasionaly one of the pin point size ones) on my face but very seldom.
    It's the ones that constantly pop up after exposure to the sun that I'm wondering about.
    Thanks anyway,
  3. sleepyinlalaland

    sleepyinlalaland New Member

    I was caught in a traffic slow-down and because it was on a steep up-grade, I turned off my a/c and had one arm out the window for about 20 minutes.

    I may have burned SLIGHTLY, but it was a few days later that the tiny blisters showed up on my arm. It wasn't like a sunburn at all, more like an allergic reaction. It stayed for several days, felt warm to touch, then went away.

    It sorta makes me question whether or not I've gone into the "lupus zone". Hard time with sun (especially with sunLIGHT and eyes) and that coupled with recent and mysterious episode of bloody urine! (urine has been checked out and no cause found).

    Anyway, I think my blisters sound like yours though my outbreak was a one-time-deal. But then again, I seldom spend any time of length (over say 10 minutes) in the sun these days.
  4. Rafiki

    Rafiki New Member

    Heat rash is a skin irritation caused by excessive sweating during hot, humid weather. It can occur at any age but is most common in young children.

    Recognizing Heat Rash

    Heat rash looks like a red cluster of pimples or small blisters. It is more likely to occur on the neck and upper chest, in the groin, under the breasts, and in elbow creases.

    What to Do

    The best treatment for heat rash is to provide a cooler, less humid environment. Keep the affected area dry. Dusting powder may be used to increase comfort, but avoid using ointments or creams-they keep the skin warm and moist and may make the condition worse.

    Treating heat rash is simple and usually does not require medical assistance. Other heat-related problems can be much more severe.

    Based on a CDC Prevention Guide for Emergencies and Disasters.
  5. GigglePoet

    GigglePoet New Member

    HI Mshurley,
    Depending upon other symptoms you might be having this sounds just like what I am dealing with which is HHV1 simplex. The sun or eatting foods high in aminio acids certian amino accids encourage these blisters. They are the precussers to a larger blister that is known as a fever blister. You can get these anywhere on your body. You might have doctor check you HHV1 as well as 6 levels..6 is the Herpes virus that causes shingles and these can both look and act the same. But my major breakout area is on my face and neck.

    Best of luck
  6. sleepyinlalaland

    sleepyinlalaland New Member

    I just want to input that I don't think the problem you describe is the same as "fever blisters" (or herpes) as some suggest.

    I also have herpes (fever blisters) and I know they certainly can be triggered by the sun and that they also can erupt on areas outside the lips. But, if I understand you correctly, it seems you are talking about the kind of bumpy rash I had that I referred to in earlier post. Mine was significantly different from a herpes blister. Om herpes, you get painful bubbly sores that can range from tiny to whopper...they last about a week and then go away.

    For me, I had an area that covered the top of my forearm, and the skin was erupted in the tiny pin-head size blisters like you describe. They were all together in about a six inch patch. When I showed a friend, she quickly diagnosed "sun poisoning". I don't know if that's what I had or what made her so sure, but it sounds like we may be talking about a similar condition. Luckily mine hasn't come back like yours.
  7. mshurley

    mshurley New Member

    I know it's not fever blisters, yes, I do know the difference. I too believe it may be some kind of allergic reaction. Thankfully, they don't appear in patches and are not painful in the least (finally something that doesn't hurt! LOL!)
    Anyway, thank you to everyone that commented. I just wanted to make sure it wasn't some strange new symptom...
    All suggestions were appreciated.
    Thank you,
  8. 545

    545 New Member

    Hi all, as the summer's began, I've been feeling even more of an urge to stay inside during the day and at times to go out at night. One thing that I've been trying to turn over in my head is the potentially negative role of vitamin d, especially because we get it from the sun. I was recommended to take it after having low levels, however I reacted negativly to it. From what I can understand, in certain infectious diseases like sarcoidosis and potentially lyme, the body's reaction to bacteria causes an upregulation of vitamin d, but this it releases an "active" form of the vitamin, which is not the type that's measured in blood tests. To make a long story short, some think the body is over sensitized to the vitamin, and consequently recommend (like in the marshal protocol) minimizing your contact with it. You might try suntan lotion. Also, I don't think I've ever had these blisters, but from what I've read they might be a sign of sarcoidosis.
  9. sleepyinlalaland

    sleepyinlalaland New Member

    oh my! I just looked it up and eeuwww!

    Since I only had one skin episode, I'm probably needlessly concerned. But what caught my eye was the unique reaction to sunlight's vitamain D that above poster, "545" describes.

    Last year I decided to try calcium-magnesium tablets before sleep hoping for a little improvement in sleep. It's never helped before, so it was just another attempt. The weirdest thing happened within minutes, after I got into bed. I had the most awful leg cramps!....and I don't even ordinarily GET leg cramps!

    The next day I researched the reaction and found that cramps can be a sign of TOO MUCH calcium (or was it magnesium?). Anyway, it was most odd, and your mention of it and sarcoidosis certainly caught my attention. OK, I'm not really gonna worry about it, but..... hmmmmm.

  10. mshurley

    mshurley New Member

    I looked sarcoidosis up on a health website and read through all the descriptions, symptoms, etc.
    My blisters are not caused by sarcoidosis.
    I believe it is a mild allergic reaction to direct sunlight. I say mild since they do not appear as a rash, never clustered together, etc. Just the occassional tiny blister.
    I would definately look up the medical description of sarcoidosis before you work yourself up into a worry...

  11. 545

    545 New Member

    Oh, sorry, I didn't mean to create a scare of sarcoidosis, just to speculate about negative reactions to the sun, which could be due to vitamin d sensitivity, and vitamin d sensitivity could be due to a number of things and it could cause many symptoms.
  12. mollystwin

    mollystwin New Member

    Some antibiotics like doxy can cause sun reactions like blisters.

    Check out any other meds you may be on as well.
  13. redkitten

    redkitten Member

    True mollystwin, antibiotics can do it but some of our regular fibro or other meds can cause sensitivity to the sun. I've been on some for a few years that cause pin-head blisters when I'm out in the sun for any length of time. I try to wear clothes that block UVA and UVB rays and use sunscreen but it doesn't always work. Besides, who takes all the precautions when you are just running to the corner store or something silly like that.

    I would keep an eye on them, if you leave them alone and make sure they don't become large blotches. That might show an allergy to something and not just sensitivity caused by your meds. If large blotches happen then I recommend going to your doctor. Also, if they cover areas they most definitely are NOT getting sun for those 10 or 20 minutes you are out, then see your doc as well. It might be something else than just the meds causing a sensitivity.

    Like I said, I've lived with this for a few years. I've learned to make a game of it and have fun with it. I do get frustrated with it at times but I also know the trade off is huge. The meds I'm on have improved my life immensely. I know they won't work for everyone so I won't list them here. Just keep in mind what you are on and maybe talk to your doc and see if they can cause this kind of sensitivity. Or you can research on a trusted website. Or find other resources that could help you find out.

    I hope this helps. Sometimes we see a huge thing out of the most simple thing. I say look at the most simple explanation first and then go on to more involved stuff. That way we don't scare the pants of ourselves all the time. We are stressed enough just living our daily lives, why stress more. Keep things as simple as possible as long as possible.

    Now that I have rambled on way too long, I will bid you all a wonderful day, week, month and summer. Enjoy it to the fullest, the best you can!!!
  14. IanH

    IanH Active Member

    Some antidepressants and antipsychotics can cause sun blistering. If the blisters are severe then it can be caused by SLE (Systemic Lupus Erythematosis)